Alert archive / Kansas / Wind Chill Advisories in 2011

Wind Chill Advisory 8, NWS Goodland, KS

December 6, 20117 counties in Kansas

NWS Goodland, KS issued this wind chill advisory at Dec 6, 2011, 4:55 AM CST for 7 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2011, 4:55 AM CST (10:55 UTC)
Expired
Dec 6, 2011, 9:00 AM CST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Wichita County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWUS43 KGLD 061055
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
355 AM MST TUE DEC 6 2011

...DANGEROUS WIND CHILL READINGS POSSIBLE THROUGH EARLY THIS MORNING...

COZ090>092-KSZ001>003-013-014-027-NEZ079>081-061500-
/O.UPG.KGLD.WC.Y.0007.000000T0000Z-111206T1500Z/
/O.NEW.KGLD.WC.W.0004.111206T1055Z-111206T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
355 AM MST TUE DEC 6 2011 /455 AM CST TUE DEC 6 2011/

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL CONTINUE THROUGH
  EARLY THIS MORNING.

* WIND CHILL INFO...WIND CHILL VALUES AS LOW AS 30 BELOW ZERO WILL
  BE POSSIBLE ACROSS THE WARNING AREA.

* OTHER IMPACTS...THOSE WHO MUST BE OUTSIDE SHOULD DRESS IN
  LAYERS AND MINIMIZE EXPOSURE. OUTDOOR PETS SHOULD BE GIVEN
  ADEQUATE PROTECTION AGAINST THE COLD WEATHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW MINUS 25 DEGREES
FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 15 MINUTES...AND
HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE
SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$

KSZ004-015-016-028-029-041-042-061500-
/O.NEW.KGLD.WC.Y.0008.111206T1055Z-111206T1500Z/
NORTON-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...OAKLEY...
QUINTER...TRIBUNE...LEOTI
355 AM MST TUE DEC 6 2011 /455 AM CST TUE DEC 6 2011/

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL CONTINUE THROUGH
  EARLY THIS MORNING.

* WIND CHILL INFO...WIND CHILL VALUES AS LOW AS 24 BELOW ZERO
  WILL BE POSSIBLE ACROSS THE ADVISORY AREA.

* OTHER IMPACTS...THOSE WHO MUST BE OUTSIDE OVERNIGHT SHOULD 
  DRESS IN LAYERS AND MINIMIZE EXPOSURE. OUTDOOR PETS SHOULD BE 
  GIVEN ADEQUATE PROTECTION AGAINST THE COLD WEATHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25
DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30
MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN.
MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$

BULLER
1 follow-up statement
579 
WWUS43 KGLD 061458
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
758 AM MST TUE DEC 6 2011


COZ090>092-KSZ001>003-013-014-027-NEZ079>081-061600-
/O.EXP.KGLD.WC.W.0004.000000T0000Z-111206T1500Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...
COLBY...SHARON SPRINGS...BENKELMAN...TRENTON...MCCOOK
758 AM MST TUE DEC 6 2011 /858 AM CST TUE DEC 6 2011/

...WIND CHILL WARNING WILL EXPIRE AT 8 AM MST /9 AM CST/ THIS
MORNING...

TEMPERATURES HAVE STARTED TO SLOWLY WARM UP. THEREFORE THE WIND
CHILL WARNING WILL BE ALLOWED TO EXPIRE.

$$

KSZ004-015-016-028-029-041-042-061600-
/O.EXP.KGLD.WC.Y.0008.000000T0000Z-111206T1500Z/
NORTON-SHERIDAN-GRAHAM-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...NORTON...HOXIE...HILL CITY...OAKLEY...
QUINTER...TRIBUNE...LEOTI
758 AM MST TUE DEC 6 2011 /858 AM CST TUE DEC 6 2011/

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST /9 AM CST/ THIS
MORNING...

TEMPERATURES HAVE STARTED TO SLOWLY WARM UP. THEREFORE THE WIND
CHILL WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 6, 3:35 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 6, 3:35 AM CST, 1 hour 20 minutes before
TOPAFDGLD ALL

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MST TUE DEC 6 2011

.DISCUSSION...
235 AM MST TUE DEC 6 2011

FORECAST PROBLEMS WILL BE TEMPERATURES THROUGH THURSDAY NIGHT AND
CHANCE/COVERAGE OF PRECIPITATION THURSDAY AND THURSDAY NIGHT.
SATELLITE SHOWING AN AMPLIFIED PATTERN FROM THE WESTERN PACIFIC INTO
EASTERN NORTH AMERICA. LARGE UPPER TROUGH OVER THE WESTERN PACIFIC
HAS CAUSED DOWNSTREAM RIDGE TO SHARPEN UP AHEAD OF IT. ALSO BROAD
RIDGE ALONG THE WEST COAST HAS CONTINUED TO SLOWLY PULL WEST SINCE
YESTERDAY. ALL THIS IS ALLOWING A RATHER STRONG LOOKING SYSTEM TO
DIVE INTO SOUTHWEST CANADA AND THE PACIFIC NORTHWEST. IN ADVANCE OF
THIS FEATURE A RIDGE IS PUSHING INTO THE AREA AS THE POSITIVELY
TILTED TROUGH THAT EXTENDS FROM THE SOUTHWEST INTO EASTERN CANADA
SLOWLY MOVES EAST. VERY COLD AIR MASS HAS BECOME ENTRENCHED ACROSS
THE CENTRAL PORTION OF THE COUNTRY.

AT JET LEVEL INITIALIZED FINE. AT MID LEVELS...THE MODELS TENDED TO
NOT HAVE THE POSITIVELY TILTED TROUGH DEEP ENOUGH. THE NAM...GFS
AND THE CANADIAN WERE DOING THE BEST AND SLIGHTLY BETTER THAN THE
UKMET. AT THE SURFACE...THE NAM WAS DOING THE BEST AT THIS TIME AND
A LITTLE BETTER THAN THE CANADIAN. THE MODELS WERE CLOSE ON THE LOW
LEVEL THERMAL FIELD. THE GFS WAS DOING A LITTLE BETTER THAN THE
REST WITH THE NAM NEXT IN LINE.

TODAY/TONIGHT...WILL CONTINUE THE WIND CHILL ADVISORY. WILL CONTINUE
TO MONITOR TRENDS BUT A SLIGHT EASTWARD EXPANSION APPEARS IN ORDER.

SUBSIDENCE AND DRY AIR AT MID/UPPER LEVELS MOVE ACROSS DURING THE DAY
AND EARLY EVENING. SO WILL HAVE A LOT OF SUN. 00Z SOUNDINGS FROM AMA
TO UNR INDICATE THE ENTIRE AIR MASS AT ITS WARMEST IS NO WARMER THAN
-19C. LOOKING AT 850 MB THE MODELS LOOK LIKE THEY ARE TRYING TO WARM
UP THE AIR MASS TOO MUCH. TODAY WHAT IS INTERESTING IS THE WINDS WILL
BLOW OVER A LONG FETCH OF SNOW. SO EASTERN AREAS MAY NOT WARM UP AS
WELL AS YESTERDAY. SOME WARM AIR ADVECTION ALOFT COMBINED WITH WHAT
WILL BE AN EXTREMELY COLD START WILL INCREASE THE INVERSION STRENGTH
AND KEEP ANY MIXING FROM OCCURRING. SO HAVE DECIDED TO LOWER THE
MAXES. WHAT VERIFIED BEST YESTERDAY PLUS THE 2 METER/925 MB
TEMPERATURES SUPPORT THAT LOWERING.

LOW TEMPERATURES WILL BE INTERESTING. LIGHT WINDS AND NO CLOUDS WILL
ALLOW THE TEMPERATURES TO DROP LIKE A ROCK EARLY. HOWEVER...BY
LATER IN THE EVENING AND THE OVERNIGHT HOURS...A PREFRONTAL TROUGH
AND OR A WEAK FRONT MOVES THROUGH AND INCREASES THE WINDS. NOT SURE
HOW MUCH WIND THERE WILL BE SINCE INVERSION SHOULD BE PRETTY
STRONG. SO LOWERED MINS A LITTLE AND AM THINKING MINS MAY BE BY 06Z.

WEDNESDAY/WEDNESDAY NIGHT...NEW MODEL RUN IS NOW MAKING THIS WIND
SHIFT/BOUNDARY PASSAGE EARLY TOMORROW LOOK LIKE A FRONT. WEAK COLD
AIR ADVECTION LOOKS TO TAKE PLACE WITH A SURFACE HIGH BROUGHT IN BY
MIDDAY. SO COMBINED WITH THAT...THE PERSISTENT SNOW FIELD...MODEL
WARM BIAS...AND GUIDANCE THAT KEEPS GETTING CLOSER AND COOLER WITH
THE MAXES...DECIDED TO LOWER MAXES NEAR 5 DEGREES MOST LOCATIONS.
THIS COINCIDES WITH THE COOLER GUIDANCE OR A COMPROMISE OF THE
GUIDANCE. THIS MATCHES UP WELL WITH THE NEAR SURFACE NAM TEMPERATURES
AND ITS SOUNDINGS. SO MOST OF THE MAY STAY A LITTLE BELOW FREEZING.

FOR THE NIGHT PERIOD THIS IS WHEN THE FORECAST STARTS GETTING
INTERESTING. NAM AND GFS START INCREASING BOUNDARY LAYER RH TO AT
LEAST 90 PERCENT. AM THINKING THAT MODELS MAY BE GENERATING THIS...
ESPECIALLY THE NAM...DUE TO IT TRYING TO MELT SNOW. IF MUCH COOLER
MAXES PAN OUT THAT MAY NOT BE THE CASE. BUT BOTH MODELS DO INCREASE
THE BLYR RH WITH THE INCOMING FRONT. NAM/GFS SOUNDINGS SHOW THE LOW
LEVELS SATURATING. AT THE VERY LEAST WILL HAVE STRATUS. AT THIS
TIME WILL BE INSERTING PATCHY FREEZING FOG.

THURSDAY/THURSDAY NIGHT...TO START OFF...EXPECT STRATUS AND FOG
TO BE GOING ON IN THE MORNING. AFTER THAT THE RIGHT REAR QUADRANT OF
JET MOVES ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS.
OTHER MID LEVEL LIFT MOVES THROUGH AT THIS SAME TIME. MOST OF THE
GUIDANCE IS PRODUCING LIGHT QPF AMOUNTS THROUGH THIS PERIOD. I CAN
DEFINITELY SEE THIS OCCURRING WITH THE JET LIFT THAT WILL BE
INVOLVED. BUT HERE IS WHERE THE PROBLEM STARTS.

ABOVE MENTIONED SATURATED LOW LAYER DEEPENS THROUGH THE DAY
AND CONTINUES INTO THE EVENING. AT THIS TIME...IT IS DEBATABLE
WHETHER ANY ICE WILL BE IN THE COLUMN. THE NAM IS THE MOST
PESSIMISTIC ABOUT THIS WITH THE GFS INTRODUCING ICE IN THE COLUMN
IN THE NORTHERN PORTION OF MY AREA. WHAT IS TROUBLING IS THAT
THE SREF IS VERY HIGH WITH ITS POPS ACROSS THE NORTHERN TWO THIRDS
OF MY AREA AND ESPECIALLY MY FAR NORTH. IF THIS QPF DEVELOPS...IT
COULD BE OF THE FREEZING TYPE. AT THIS TIME CHOSE TO GO IN THE
MIDDLE OF THE TWO CAMPS. EXPANDED THE LIGHT SNOW AREA...INCREASED
POPS IN THE FAR NORTH...AND KEPT A MENTION OF FREEZING DRIZZLE
ACROSS THE ENTIRE AREA FOR THE AFTERNOON AND EVENING HOURS.

AS FAR AS TEMPERATURES GO...WITH THICK LOW CLOUD COVER...COLD AIR
ADVECTION...SNOW FIELD...AND POSSIBLE PRECIPITATION...LOWERED MAXES
INTO THE 20S ACROSS MOST OF THE AREA.

THANKS TO ALL THAT COLLABORATED.

BULLER

FRIDAY THROUGH MONDAY...PERIOD STARTS OUT WITH AN UPPER LEVEL RIDGE
BUILDING INTO THE HIGH PLAINS AND A SPLIT FLOW PATTERN BEGINNING TO
SET UP FOR THE REGION. THE UPPER LEVEL RIDGE WILL BUILD INTO THE
REGION THROUGH SUNDAY.  ON SUNDAY AN UPPER LEVEL TROUGH WILL MOVE
SOUTH FROM CANADA ALONG THE WEST COAST.  AS THE TROUGH MOVES SOUTH
THE UPPER LEVEL FLOW WILL BEGIN TO MERGE BACK TOGETHER.  BY MONDAY
NIGHT AN ELONGATED TROUGH WILL EXTEND FROM SOUTHERN CALIFORNIA
NORTHEAST TOWARD NORTH DAKOTA. CURRENTLY MODELS DISAGREE WITH HOW
FAST THE TROUGH WILL DEEPEN ALONG THE WEST COAST...BUT DO END UP
AGREEING WITH THE POSITION OF THE TROUGH OVER SOUTHERN CALIFORNIA.

MONDAY A COLD FRONT WILL PASS THROUGH THE CWA.  MODELS NOT SURE IF
THE FRONT WILL PASS THROUGH THE CWA OR IF IT WILL SKIRT NORTHEAST OF
THE CWA.  CURRENTLY CONSENSUS IS GOING WITH THE SOLUTION OF THE COLD
FRONT MOVING THROUGH THE CWA WHICH WILL BRING COOLER TEMPERATURES
WITH IT.  WITH LITTLE MOISTURE OR FORCING TO WORK WITH WILL KEEP
MONDAY DRY AS THE FRONT MOVES THROUGH.

TEMPERATURES THROUGH THE PERIOD WILL WARM THROUGH SUNDAY AS THE
UPPER LEVEL RIDGE BUILDS INTO THE REGION...BEFORE COOLING MONDAY
BEHIND THE COLD FRONT.  HIGH TEMPERATURES WILL BE 5 TO 10 DEGREES
BELOW NORMAL AND LOW TEMPERATURES WILL BE NEAR NORMAL.

JTL
&&

.AVIATION...
1020 PM MST MON DEC 5 2011

FOR THE 06Z TAFS...VFR THROUGH THE PERIOD AT BOTH KGLD AND KMCK. SFC
HIGH OVER THE AREA PRODUCING SOUTHEST WINDS OF 5 TO 10 KTS. THESE
WINDS WILL CONTINUE THROUGH THE DAY TUESDAY BEFORE BECOMING WEST
TOWARD THE END OF THE PERIOD WITH AN INCREASE IN MID LEVEL CLOUDS AS
WELL.

007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 8 AM MST /9 AM CST/ TUESDAY FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND CHILL ADVISORY UNTIL 8 AM MST /9 AM CST/ TUESDAY FOR
     NEZ079>081.

CO...WIND CHILL ADVISORY UNTIL 8 AM MST TUESDAY FOR COZ090>092.
&&
Hazardous weather outlook, Dec 5, 3:00 PM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST MON DEC 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MST MON DEC 5 2011 /300 PM CST MON DEC 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER MIDNIGHT TONIGHT...WIND CHILL READINGS WILL FALL TO AS LOW
AS 20 DEGREES BELOW ZERO GENERALLY NORTH AND WEST OF A LINE FROM
OBERLIN TO SHARON SPRINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BITTERLY COLD WIND CHILL READINGS OF 10 TO 20 BELOW ZERO WILL
CONTINUE THROUGH MID-MORNING ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA BEFORE CONDITIONS IMPROVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:55 AM CSTWind Chill WarningGLDCheyenne, Decatur, Rawlins, Sherman, Thomas, Wallace4 hr

Nearby

Wind Chill Advisories in Kansas, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.